Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 8, NWS St. Louis, MO

April 5, 2022Lewis County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 5, 2022, 7:53 PM CDT for Lewis County, Missouri; Adams County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2022, 7:53 PM CDT (00:53 UTC)
Expired
Apr 5, 2022, 8:28 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, IL, Lewis County, MO

The radar

The St Louis radar (KLSX), 158 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 8:05 PM CDTHAIL 1La Grange, MOMEDIA PASSED REPORT FROM SPOTTER OF QUARTER-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS53 KLSX 060053
SVRLSX
ILC001-MOC111-060145-
/O.NEW.KLSX.SV.W.0008.220406T0053Z-220406T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
753 PM CDT Tue Apr 5 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Adams County in west central Illinois...
  Southeastern Lewis County in northeastern Missouri...

* Until 845 PM CDT.

* At 753 PM CDT, a severe thunderstorm was located over La Grange,
  moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Quincy around 805 PM CDT.
  Mendon around 810 PM CDT.

Other locations in the path of this severe thunderstorm include
Quincy Regional Airport and Camp Point.

This includes Interstate 172 between exits 15 and 19.
 
This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3998 9155 4015 9152 4013 9103 3990 9109
TIME...MOT...LOC 0053Z 276DEG 38KT 4005 9154 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Carney
2 follow-up statements
681 
WWUS53 KLSX 060114
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
814 PM CDT Tue Apr 5 2022

MOC111-060123-
/O.CAN.KLSX.SV.W.0008.000000T0000Z-220406T0145Z/
Lewis MO-
814 PM CDT Tue Apr 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4013 9103 3990 9109 3996 9145 4006 9149
      4015 9151
TIME...MOT...LOC 0113Z 277DEG 23KT 4004 9138 

$$

ILC001-060145-
/O.CON.KLSX.SV.W.0008.000000T0000Z-220406T0145Z/
Adams IL-
814 PM CDT Tue Apr 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL ADAMS COUNTY...

At 813 PM CDT, a severe thunderstorm was located near La Grange,
moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Broadcast media. At 812 PM 1 inch hail was reported 
         in Lagrange.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Mendon, Quincy Regional Airport and Camp Point.

This includes Interstate 172 between exits 15 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 9103 3990 9109 3996 9145 4006 9149
      4015 9151
TIME...MOT...LOC 0113Z 277DEG 23KT 4004 9138 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Carney
729 
WWUS53 KLSX 060128
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
828 PM CDT Tue Apr 5 2022

ILC001-060138-
/O.CAN.KLSX.SV.W.0008.000000T0000Z-220406T0145Z/
Adams IL-
828 PM CDT Tue Apr 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ADAMS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4013 9103 3990 9109 3996 9145 4006 9149
      4015 9151
TIME...MOT...LOC 0126Z 276DEG 38KT 4002 9117 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:00 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 5, 7:00 PM CDT, 53 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
700 PM CDT Tue Apr 5 2022

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 243 PM CDT Tue Apr 5 2022

Latest surface analysis is showing that a front extends from western
Iowa into central Missouri then east into southern Illinois.
Temperatures north of the front are still in the 40s and 50s under a
mostly cloudy sky compared to the south where there is more sun and
temperatures are approaching 70.  Latest objective analysis from SPC
is showing that MUCAPES are increasing into the into the 250-500
J/kg range with the increase in temperature and dewpoints in the
50s.  Still expect thunderstorms to develop ahead a cold front that
is currently over eastern Nebraska as it moves into northwest
Missouri later this afternoon. Instability will remain weak ahead of
the front with the HREF only showing MUCAPES in the 500-1000 J/Kg
range, but low level and deep layer shear remain sufficient for
isolated severe storms capable of producing damaging winds a perhaps
a brief tornado late this afternoon and this evening over central
and northeast Missouri.  This threat will diminish by late this
evening as the instability wanes over east central Missouri into
southwest Illinois.   Showers will linger behind the front tonight,
but expect showers to exit the area by mid morning tomorrow as the
front moves off to the east.

Temperatures tonight and tomorrow will be near normal tomorrow. Lows
on Wednesday night will be just a few degrees below normal.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 243 PM CDT Tue Apr 5 2022

There is still general agreement between the deterministic models and
and their ensembles that a large upper trough will drop down into
the eastern CONUS late this week which will bring below normal
temperatures to the area Thursday into Saturday.  This trend is
supported by the NBM and GEFS guidance plumes and 850mb temperatures
which will be in the 0 to -7C range.  A series of shortwaves
rotating southward through the larger shortwave as well as low level
cyclonic flow will bring low chances for showers Thursday into
Friday.

This trough will move off to the east by late in the weekend and
early next week which will cause a surface high to move east and
southwesterly flow to develop in the low levels. 850mb temperatures
will climb into the 10-15C by early next week allowing temperatures
to climb back above normal.   There will also be a chance of showers
and thunderstorms beginning on Monday as moisture transport from the
Gulf of Mexico and low-level warm air advection increases ahead of a
deepening upper trough over the western CONUS.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 644 PM CDT Tue Apr 5 2022

A large area of showers and scattered thunderstorms has been
growing over western MO and will move east-southeastward this
evening ahead of an advancing cold front, impacting all the
terminals. The storms could be rather robust with gusty winds, but
how much thunder actually occurs at any one terminal is harder to
gauge. At this time I have included a 2 hour TEMPO group at each
terminal reflecting the highest probability with at least MVFR
flight conditions. Gusty northwest winds, low-end VFR to MVFR flight
conditions, and showers will continue for a roughly 5 hour period
after the cold frontal passage. Winds will diminish and back some
during the first part of the morning and then veer to the west, increase
and become gusty from late morning into the afternoon.

SPECIFICS FOR KSTL:

Showers and thunderstorms should move into the terminal between
04-06z, possibly accompanied by MVFR flight conditions and gusty
winds. After 06z a cold front will move through the terminal
accompanied by gusty northwest winds, low-end VFR to MVFR flight
conditions, and showers for a roughly 5 hour period. Winds will
diminish and back some during the first part of the morning and
then veer to the west, increase and become gusty from late morning
into the afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 5, 3:10 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CDT Tue Apr 5 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
310 PM CDT Tue Apr 5 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. Isolated severe storms
are possible, mainly over central and northeast Missouri and west
central Illinois this evening. The main threat will be damaging
winds, with a brief tornado also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over central and northeast Missouri
and west central Illinois this evening.

Britt

In the hours before

Local storm report, Apr 5, 7:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             LA BELLE                40.12N 91.91W
04/05/2022  E0.25 INCH       LEWIS              MO   FIRE DEPT/RESCUE

            PEA-SIZED HAIL AND GUSTY WINDS, BUT NO
            DAMAGE.

&&

MRB
Local storm report, Apr 5, 7:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 ESE LA BELLE          40.10N 91.86W
04/05/2022  M0.70 INCH       LEWIS              MO   FIRE DEPT/RESCUE

            GUSTY WINDS BUT NO DAMAGE.

&&

MRB
Local storm report, Apr 5, 7:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 ENE LEWISTOWN         40.09N 91.80W
04/05/2022  E1.00 INCH       LEWIS              MO   TRAINED SPOTTER

            SPOTTER REPORTED AT LEAST QUARTER SIZE HAIL
            IN LEWISTOWN.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:20 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis40 min
Apr 5, 7:51 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau39 min
Apr 5, 9:14 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Gasconade, Montgomery, Osage, Warren46 min
Apr 5, 9:43 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Lincoln, Warren30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.